Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2018, 5:52 PM MDT for Goshen County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 5:52 PM MDT (23:52 UTC)
- Expired
- May 23, 2018, 6:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:31 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125
WUUS55 KCYS 232352
SVRCYS
WYC015-240015-
/O.NEW.KCYS.SV.W.0045.180523T2352Z-180524T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
552 PM MDT WED MAY 23 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Goshen County in southeastern Wyoming...
* Until 615 PM MDT
* At 551 PM MDT, a severe thunderstorm was located 7 miles north of
Lingle, or 14 miles northwest of Torrington, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lingle and Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4214 10439 4232 10444 4242 10406 4214 10406
TIME...MOT...LOC 2351Z 258DEG 20KT 4225 10432
HAIL...1.75IN
WIND...60MPH
$$
Lyons2 follow-up statements
766
WWUS55 KCYS 240005
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
605 PM MDT WED MAY 23 2018
WYC015-240015-
/O.CON.KCYS.SV.W.0045.000000T0000Z-180524T0015Z/
Goshen WY-
605 PM MDT WED MAY 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL GOSHEN COUNTY...
At 604 PM MDT, a severe thunderstorm was located 10 miles northeast
of Lingle, or 13 miles north of Torrington, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4215 10435 4232 10436 4241 10406 4216 10406
TIME...MOT...LOC 0004Z 258DEG 20KT 4227 10422
HAIL...1.75IN
WIND...60MPH
$$
Lyons725
WWUS55 KCYS 240018
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
618 PM MDT WED MAY 23 2018
WYC015-240028-
/O.EXP.KCYS.SV.W.0045.000000T0000Z-180524T0015Z/
Goshen WY-
618 PM MDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4215 10435 4232 10436 4241 10406 4216 10406
TIME...MOT...LOC 0018Z 258DEG 20KT 4229 10412
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:02 PM MDT, 50 minutes earlier.
Area forecast discussion, May 23, 5:02 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 502 PM MDT Wed May 23 2018 .SHORT TERM...(This evening through Thursday) Issued at 237 PM MDT Wed May 23 2018 Scattered thunderstorms are continuing to develop over southeast Wyoming this afternoon. These storms are feeding on good instability and decent effective shear of around 40kts which has caused one storm to become severe around Wheatland. These storms will continue evolve during the course of the afternoon and early evening with the main threats being large hail and damaging winds. Would not be surprised if this convection lingers through the early evening due to synoptic scale forcing from the potential vorticity anomaly and the entrance region of the upper level jet. Things should begin to clear out overnight along with some patchy fog. However, nice weather is on horizon tomorrow as the upper level ridge builds over the area and suppresses the convection. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM MDT Wed May 23 2018 Very warm conditions will be on tap Friday into Saturday as the upper level ridge continues to dominate the picture. Unsettled weather returns Sunday evening into Monday as another low pressure system moves into the central Rockies. Slow moving low will keep chance for showers and thunderstorms at least through Tuesday as downstream blocking ridge very slow to move east. Southeast low level flow should bring Gulf moisture into the area. Looks like a pretty good setup for another round of heavy rain and severe thunderstorms. && .AVIATION...(For the 00Z TAFS through Thursday afternoon) Thunderstorms will continue to move northeast late this afternoon and into this evening. Will keep VCTS at most terminals across the eastern plains due to limited thunderstorm coverage so far. VFR conditions will prevail, but MVFR VIS are expected around the heavier showers and thunderstorms. Otherwise, VFR conditions are expected after 03z through tonight. The probability for fog and/or low CIGS remains low at this time along and east of I-25. && .FIRE WEATHER... Issued at 237 PM MDT Wed May 23 2018 Dry and warm conditions will return to the area Thursday through Saturday. Saturday will favor very dry and windy conditions with low relative humidities around 15 percent in southeast Wyoming along with south winds at 20 to 30 mph. Unsettled weather conditions are expected to return the area Sunday and Monday with more scattered afternoon showers and thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...REC AVIATION...TJT FIRE WEATHER...REC
Hazardous weather outlook, May 23, 3:51 AM MDT, 14 hours 1 minute before
Hazardous Weather Outlook National Weather Service Cheyenne WY 351 AM MDT Wed May 23 2018 WYZ101-103>107-109>118-241000- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected to develop this afternoon and continue into the evening hours. Hail to the size of nickels and downburst winds to 50 mph will be the primary hazards through mid evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms could become severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- East Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon through the evening hours. Some of these storms are expected to become severe with large hail and damaging downburst winds the primary hazards. Expect these storms to develop east of a line from Bill to Cheyenne with greatest coverage over the northern Nebraska Panhandle after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms are likely to be severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will likely be need after 3 PM for areas east of a line from Bill to Cheyenne through mid evening.
In the hours before
Special weather statement, May 23, 4:15 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
415 PM MDT WED MAY 23 2018
NEZ054-055-232300-
Kimball NE-Cheyenne NE-
415 PM MDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND EASTERN
KIMBALL COUNTIES UNTIL 500 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Peetz, or 16 miles west of Sidney, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sidney, Gurley and Brownson.
This includes Interstate 80 in Nebraska between mile markers 40 and
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4105 10342 4143 10315 4126 10278 4100 10314
4100 10333
TIME...MOT...LOC 2215Z 216DEG 28KT 4106 10327
TrudelSpecial weather statement, May 23, 4:24 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Cheyenne WY 424 PM MDT WED MAY 23 2018 WYZ102-107-108-232300- East Platte County WY-Goshen County WY-Niobrara County WY- 424 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NIOBRARA... NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 500 PM MDT... At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Two Moon Campground, or 26 miles southwest of Lusk, moving northeast at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lusk, Manville and Rawhide Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern and east central Wyoming. LAT...LON 4233 10481 4248 10494 4288 10465 4266 10413 TIME...MOT...LOC 2224Z 219DEG 35KT 4247 10479 Trudel
Special weather statement, May 23, 4:50 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Cheyenne WY 450 PM MDT WED MAY 23 2018 NEZ002-095-232315- Dawes NE-North Sioux NE- 450 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 515 PM MDT... At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Whitney Lake, or 23 miles west of Chadron, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dawes and northeastern Sioux Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4278 10344 4287 10361 4300 10359 4300 10303 TIME...MOT...LOC 2250Z 215DEG 29KT 4289 10346 Hammer
Special weather statement, May 23, 4:53 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Cheyenne WY 453 PM MDT WED MAY 23 2018 WYZ107-108-232345- East Platte County WY-Goshen County WY- 453 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND EAST CENTRAL PLATTE COUNTIES UNTIL 545 PM MDT... At 453 PM MDT, Doppler radar was tracking a strong thunderstorm near Grayrocks Reservoir, or 16 miles east of Wheatland, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lingle, Fort Laramie, Grayrocks Reservoir, Jay Em, Fort Laramie National Historic Site and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4201 10468 4217 10479 4256 10427 4205 10423 TIME...MOT...LOC 2253Z 244DEG 28KT 4213 10465 Hammer
Special weather statement, May 23, 5:10 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Cheyenne WY 510 PM MDT WED MAY 23 2018 NEZ055-240000- Cheyenne NE- 510 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY UNTIL 600 PM MDT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Colton, or 8 miles southeast of Sidney, moving north at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sidney, Lodgepole, Colton and Sunol. This includes Interstate 80 in Nebraska between mile markers 60 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4100 10263 4100 10299 4143 10283 4134 10261 TIME...MOT...LOC 2309Z 201DEG 28KT 4104 10285 Hammer
Local storm report, May 23, 5:31 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL FORT LARAMIE 42.21N 104.52W
05/23/2018 M1.00 INCH GOSHEN WY TRAINED SPOTTER
&&
HAMMERThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:34 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| May 23, 12:59 PM MDT | Special Weather Statement | CYS | Converse | 46 min |
| May 23, 1:18 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 27 min |
| May 23, 1:40 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 50 min |
| May 23, 2:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 45 min |
| May 23, 2:26 PM MDT | Special Weather Statement | CYS | Converse | 34 min |
| May 23, 2:44 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| May 23, 4:24 PM MDT | Special Weather Statement | CYS | Niobrara | 36 min |
| May 23, 4:53 PM MDT | Special Weather Statement | CYS | Goshen | 52 min |
| May 23, 5:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.